Alert archive / Missouri / Flash Flood Warnings in 2006

Flash Flood Warning 56, NWS Springfield, MO

May 31, 2006Newton County, Missouri

NWS Springfield, MO issued this flash flood warning at May 31, 2006, 4:30 PM CDT for Newton County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2006, 4:30 PM CDT (21:30 UTC)
Expired
May 31, 2006, 10:30 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Newton County, MO

The radar

The Springfield radar (KSGF), 95 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.5 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2006-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2006-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
104 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 312132
FFWSGF
MOC145-010330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
430 PM CDT WED MAY 31 2006

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NEWTON COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 1030 PM CDT.

* AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
  DOPPLER RADAR ESTIMATED TWO TO TWO AND A HALF INCHES OF RAIN HAS   
  FALLEN BETWEEN RACINE AND LEAWOOD OVER THE PAST HOUR. 

* NEARLY STATIONARY THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL
  IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE 
  FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE       
  FLOODING INCLUDE...LOCATIONS ALONG HIGHWAY 86...ROUTE P...ROUTE NN 
  AND ROUTE BB BETWEEN REDINGS MILL AND RACINE. 

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE 
WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3704 9427 3686 9429 3678 9461 3704 9462

$$

MMT
2 follow-up statements
000 
WGUS73 KSGF 312350
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
645 PM CDT WED MAY 31 2006

MOC145-010330-
NEWTON MO-
645 PM CDT WED MAY 31 2006

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NEWTON COUNTY UNTIL 1030
PM CDT...

AT 642 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN 
AREA OF VERY HEAVY RAINFALL THAT HAD PREVIOUSLY FALLEN ACROSS 
WESTERN SECTIONS OF NEWTON COUNTY. DOPPLER RADAR ESTIMATED THAT 
BETWEEN TWO AND THREE INCHES OF RAINFALL FELL WITH THUNDERSTORMS 
EARLIER IN THE AFTERNOON.

WHILE THE RAINFALL HAS ENDED OVER WESTERN NEWTON COUNTY...SOME 
RUNOFF FLOODING MAY STILL AFFECT THE TOWNS OF 
RACINE...SENECA...SPURGEON...ALSO ALONG WILLOW BROOK AND LOST CREEK.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND...DONT DROWN

LAT...LON 3704 9427 3686 9429 3678 9461 3704 9462

$$

LINDENBERG
000 
WGUS73 KSGF 010326
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1026 PM CDT WED MAY 31 2006

MOC145-010336-
NEWTON MO-
1026 PM CDT WED MAY 31 2006

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NEWTON COUNTY HAS 
BEEN ALLOWED TO EXPIRE AT 1030 PM...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.


LAT...LON 3704 9427 3686 9429 3678 9461 3704 9462

$$
LINDENBERG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 31, 3:15 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, May 31, 3:15 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
315 PM CDT WED MAY 31 2006

.DISCUSSION...

SHORT TERM THROUGH FRIDAY NIGHT. A VERY MOIST AIR MASS REMAINS IN
PLACE OVER THE REGION TODAY. THE 12Z KSGF SOUNDING MEASURED A
PRECIPITABLE WATER VALUE OF NEARLY 1.6 INCHES. TWO VORT CENTERS ARE
MOST PROMINENT...ONE OVER NORTHERN MO AND THE OTHER OVER EASTERN MO.
ISOLATED SMALL TSTM UPDRAFTS HAVE DEVELOPED IN WEST CENTRAL AND
SOUTH CENTRAL MO COUNTIES ASSOCIATED WITH THESE FEATURES. AIRCRAFT
DATA AND WATER VAPOR INDICATE AT LEAST ONE MORE UPPER VORT IN THE
ARKLATEX REGION. FOR NOW...INSTABILITY (ML CAPES 1000-1200 J/KG) IS
SUPPORTING ISOLATED TO WIDELY SCATTERED CONVECTION FROM EXTREME
SOUTHERN MO INTO EASTERN OK. UPPER FEATURES WITH THIS CONVECTION IS
HARDER TO DISCERN...BUT IN GENERAL IT HAS FORMED IN A MIDLEVEL SHEAR
AXIS THAT EXTENDS FROM THE ARKLATEX INTO NORTHWEST AR.

MAIN CONCERNS ARE HOW THE EXISTING CONVECTION ASSOCIATED WITH THE
UPPER FEATURES WILL EVOLVE. SHORTWAVE NOW MOVING THROUGH THE DAKOTAS
WILL CONTINUE TO MOVE EAST AND SHOULD EVENTUALLY HELP KICK THE SHEAR
AXIS/UPPER VORT CENTERS NOW OVER THE FORECAST AREA TO THE EAST
DURING THE DAY THURSDAY. IT LOOKS LIKE CONVECTION SHOULD TRY TO
CONTINUE TO FILL IN FROM NORTHERN MO WHERE UPPER LOW/VORT NOW
EXISTS...SSW INTO SOUTHWEST MO EASTERN OK. WITH HIGH FREEZING LEVELS
AND HIGH PWATS WE WILL CONTINUE TO SEE EFFICIENT CONVECTIVE
PRECIPITATION. HOURLY RADAR DERIVED PRECIP TOTALS BEAR THIS OUT WITH
VERY ISOLATED ONE-TWO INCH AMOUNTS. WILL GO WITH LIKELY POPS TONIGHT
WITH THE MENTION OF LOCALLY HEAVY RAIN. IF I COULD REASONABLY
PINPOINT WHERE THE HEAVIEST RAIN COVERAGE WAS GOING TO OCCUR IN
ASSOCIATION WITH AN UPPER VORT OR SURFACE FEATURE...ID CONSIDER A
FLASH FLOOD WATCH...BUT STORM COVERAGE MY BE SOMEWHAT SCATTERED AND
WOULD RATHER NOT CHASE RADAR TRENDS YET.

THE FRONTAL BOUNDARY NOW EXTENDING FROM CENTRAL IL INTO EAST CENTRAL
KS WILL GRADUALLY MOVE SOUTHEAST THROUGH THE AREA LATE TONIGHT AND
THURSDAY AS THE SHORTWAVES/VORTS GETS KICKED TO THE EAST. WILL
CONTINUE THE HIGH CHANCE OR LIKELY POPS THURSDAY WITH THE HIGHEST
POPS OVER THE EASTERN CWA.

LONG TERM SATURDAY THROUGH WEDNESDAY. FAIRLY QUIET WEATHER IS
EXPECTED OVER THE UPCOMING WEEKEND. THE ECMWF AND GFS ARE IN GOOD
AGREEMENT...ALTHOUGH FOR BOTH MODELS...RUN-TO-RUN CONSISTENCY IS NOT
ALL THAT GREAT. WHILE THE PATTERN IS SIMILAR VERSUS PREVIOUS
RUNS...THE MAIN DIFFERENCE IS THAT THE WESTERN 500MB RIDGE AXIS
REMAINS IN PLACE OUT OVER THE WESTERN CONUS WHILE SHORTWAVES MOVE
OVER THE RIDGE AND SOUTHEAST INTO THE EASTERN CONUS VERSUS BUILDING
THE WESTERN RIDGE INTO THE CENTRAL PLAINS REGION AS DEPICTED BY
PREVIOUS RUNS. A BROAD WEAK TROUGH ASSOCIATED WITH ONE OF THESE
UPPER SYSTEMS IS PROGGED TO MOVE THROUGH THE REGION TUESDAY. NNW-SSE
BAROCLINIC ZONE AND LIMITED RETURN MOISTURE WITH THIS TROUGH MAY
ALLOW SOME CONVECTION TO DEVELOP...AND HAVE ADDED SLIGHT POPS FOR
THE TUE-TUE NIGHT TIME PERIOD. HAVE ALSO LOWER TEMPERATURES A BIT
FOR NEXT WEEK...BUT THEY WILL STILL BE NEAR SEASONAL NORMS. DSA

&&

.AVIATION...

FOR THE KSGF/KJLN 18Z TAFS...LIKE THE PAST COUPLE OF DAYS...MAIN
AREAS OF CONVECTION ARE ASSOCIATED WITH UPPER LEVEL FEATURES. ONE
VERY PROMINENT VORT CENTER IS MOVING SLOWLY NORTH OVER NORTHWEST
MO...AND ANOTHER MORE SUBTLE FEATURE IS MOVING NORTHEAST OVER
SOUTHEAST AND EAST CENTRAL MO. FOR NOW...WILL MAINTAIN SHOWER/VCTS
CHANCES IN THE TAFS FOR DIURNAL CONVECTION AT BOTH TAF SITES. A WEAK
FRONTAL BOUNDARY WILL SLOWLY MOVE SOUTH INTO THE REGION LATE TONIGHT
AND EARLY THURSDAY MORNING. THIS MAY FOCUS CONVECTION LATER IN THE
TAF CYCLE...BUT TIMING/COVERAGE HARD TO PINPOINT AT THIS POINT. DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, May 31, 3:40 PM CDT, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
340 PM CDT WED MAY 31 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-010200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
340 PM CDT WED MAY 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

 SCATTERED THUNDERSTORMS CONTAINING HEAVY RAIN CONDUCIVE TO
 LOCALIZED FLASH FLOODING...AND FREQUENT CLOUD TO GROUND LIGHTNING.

  AREAS AFFECTED AND TIMING:

 ALL AREAS OF EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS WILL
 HAVE POTENTIAL FOR EXPERIENCING SLOW MOVING THUNDERSTORMS
 CONTAINING HEAVY RAIN AND POSSIBLE LOCALIZED FLASH FLOODING.

  DISCUSSION:

 A TROPICAL AIRMASS IS IN PLACE OVER EXTREME SOUTHEAST KANSAS AND
 THE MISSOURI OZARKS. MOST AREAS WILL NOT ACQUIRE ENOUGH
 INSTABILITY FOR STRONG TO SEVERE THUNDERSTORMS. HOWEVER...FLASH
 FLOODING WILL ALSO OCCUR WITH SLOW MOVING THUNDERSTORMS THAT ARE
 PRODUCING HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

 THUNDERSTORMS WILL BE POSSIBLE...OR MAY BE ONGOING...THURSDAY AS A
 COLD FRONT MOVES SOUTHEAST THROUGH THE REGION.  LOCALLY HEAVY RAIN
 AND FLOODING WILL AGAIN BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 9:42 PM CDTFlash Flood WatchSGFBarry, Jasper, Lawrence, McDonald, Newton7 hr
May 30, 11:00 PM CDTFlash Flood WarningSGFMcDonald, Newton9 hr
May 30, 11:21 PM CDTFlash Flood WarningSGFJasper9 hr
May 31, 1:02 AM CDTFlash Flood WarningSGFBenton7 hr
May 31, 3:17 PM CDTFlash Flood WarningSGFDent, Shannon6 hr
May 31, 5:51 PM CDTFlash Flood WarningSGFPhelps, Pulaski6 hr

Nearby

Flash Flood Warnings in Missouri, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.